Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 25, NWS Hastings, NE

September 8, 201212 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Sep 8, 2012, 2:17 PM CDT for 12 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2012, 2:17 PM CDT (19:17 UTC)
Expired
Sep 8, 2012, 7:00 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Clay County, NE, Fillmore County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS83 KGID 081917
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT SAT SEP 8 2012

...CRITICAL FIRE CONDITIONS EXPECTED THE REST OF THIS AFTERNOON...

.ONGOING NORTHWEST WINDS GUSTING NEAR 25 MPH...ALONG WITH
RELATIVE HUMIDITY VALUES NEAR AND BELOW 20 PERCENT ARE EXPECTED TO
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON HOURS...RESULTING
IN THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

NEZ039>041-046>049-062>064-076-077-090000-
/O.NEW.KGID.FW.W.0025.120908T1917Z-120909T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-CLAY-FILLMORE-
217 PM CDT SAT SEP 8 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...040...
041...046...047...048...049...062...063...064...076 AND 077...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 039 VALLEY... 
  FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER ZONE 041 NANCE... 
  FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER ZONE 047 HOWARD...
   FIRE WEATHER ZONE 048 MERRICK...FIRE WEATHER ZONE 049 POLK...
  FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 063 HAMILTON...
  FIRE WEATHER ZONE 064 YORK...FIRE WEATHER ZONE 076 CLAY AND 
  FIRE WEATHER ZONE 077 FILLMORE.

* WINDS...NORTHWEST WINDS WITH SPEEDS BETWEEN 15 AND 20 MPH WITH
  GUSTS NEAR 25 MPH WILL CONTINUE THE REST OF THIS AFTERNOON.

* RELATIVE HUMIDITY...VALUES BETWEEN 15 AND 20 PERCENT ARE
  FORECAST. 

* IMPACTS...THE COMBINATION OF DRY VEGETATION...GUSTY WINDS AND
  LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE GROWTH
  THIS AFTERNOON. UNDER THESE CONDITIONS...OPEN FIRES COULD
  ESCAPE CONTROL VERY QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
550 
WWUS83 KGID 082337
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT SAT SEP 8 2012

NEZ039>041-046>049-062>064-076-077-090045-
/O.EXP.KGID.FW.W.0025.000000T0000Z-120909T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-CLAY-FILLMORE-
637 PM CDT SAT SEP 8 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...040...
041...046...047...048...049...062...063...064...076 AND 077...

WIND SPEEDS ACROSS THE AREA HAVE WEAKENED SIGNIFICANTLY THROUGH
THE PAST HOUR AND WILL CONTINUE TO DO SO AS WE HEAD INTO THE
OVERNIGHT HOURS. IN ADDITION...RELATIVE HUMIDITY VALUES ARE
BEGINNING TO INCREASE AND WILL CONTINUE TO DO SO THROUGH THE
OVERNIGHT HOURS. AS A RESULT...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 7 PM CDT.

$$

BRYANT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Sep 8, 12:20 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 8, 12:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1220 PM CDT SAT SEP 8 2012

.UPDATE...FORECAST WAS UPDATED TO MAKE SOME TWEAKS TO TEMPS AND
DEWPOINTS. AT THIS POINT WILL CONTINUE TO HOLD OFF ON ANY FIRE
HEADLINE...CONCERNED THAT CONDITIONS MAY FALL SHORT OF THE
TIME/WIND CRITERIA. WILL HAVE TO KEEP A VERY CLOSE EYE ON IT OVER
THE NEXT COUPLE HOURS...CANT YET COMPLETELY RULE OUT AN UPGRADE
THIS AFTERNOON.

&&

.AVIATION...18Z TAF. QUIET WEATHER...LITTLE TO NO CLOUD COVER AND
VFR CONDITIONS FORECAST FOR THIS TAF PERIOD...WITH THE MAIN
CONCERN LYING WITH THE WINDS. PLENTY OF SUN AND INCREASED MIXING
POTENTIAL WILL CONTINUE TO RESULT IN GUSTY WINDS THIS
AFTERNOON...BUT WILL DIMINISH LATER THIS AFTERNOON AS SFC HIGH
PRESSURE SLIDES FURTHER ONTO THE PLAINS. SPEEDS THIS AFTERNOON OF
15 TO 20 WITH GUSTS NEAR 25 ARE EXPECTED...AND THIS
EVENING/THROUGH THE END OF THE PERIOD WILL BE CLOSER TO 10
MPH...AND THE DIRECTION WILL GRADUALLY SHIFT FROM THE NORTHWEST
THIS MORNING TO THE EAST BY MIDDAY TOMORROW.

&&

PREV DISCUSSION... /ISSUED 406 AM CDT SAT SEP 8 2012/

SHORT TERM...TODAY THROUGH MONDAY. IT WILL BE A CLEAR SKY WEEKEND
WITH NEAR NORMAL HIGH TEMPERATURES IN THE LOWER 80S. CLEAR SKIES
WILL CONTINUE INTO MONDAY WITH HIGH TEMPERATURES CLIMBING TO
AROUND 90.

AN UPPER LEVEL RIDGE LOCATED OVER THE WESTERN CONUS TODAY WILL
SHIFT EAST OVER THE NEXT FEW DAYS. THE RIDGE AXIS SHOULD BE CENTERED
OVER NEBRASKA BY EARLY MONDAY. SURFACE WINDS WILL REMAIN OUT OF
THE NORTHWEST TODAY...BUT BECOME SOUTHEAST BY SUNDAY AND THEN
SOUTHERLY BY MONDAY AS A SFC HIGH SLIDES EAST OF OUR FORECAST AREA.

AM NOT EXPECTING HIGH TEMPERATURES TO VARY MUCH FROM TODAY INTO
SUNDAY...BUT BOTH DAYS WILL BE WARMER THAN WHAT WE EXPERIENCED ON
FRIDAY. FAIRLY GUSTY SOUTH WINDS ON MONDAY ALONG WITH THE UPPER
RIDGE AXIS RIGHT OVERHEAD WILL SUPPORT A HOT DAY WITH HIGHS AROUND
90. THE COMBINATION OF SOUTH WINDS GUSTING TO AROUND 30 MPH MONDAY
AFTERNOON...ALONG WITH LOW RELATIVE HUMIDITY VALUES OF 20 TO 25
PERCENT WILL LEAD TO NEAR CRITICAL FIRE WEATHER CONDITIONS.

LONG TERM...TUESDAY THROUGH FRIDAY. MAIN CONCERN FOR THIS PERIOD
WILL BE PRECIPITATION CHANCES STARTING TUESDAY NIGHT AND GOING
THROUGH THURSDAY NIGHT.

TUESDAY WILL BE THE WARMEST DAY DURING THIS PERIOD AS FORECAST HIGHS
WILL BE NEAR 90 DEGREES FOR MOST OF THE OUTLOOK AREA BEFORE THE
TRANSITION OF A FRONTAL BOUNDARY. CURRENT MODEL GUIDANCE IS
SUGGESTING THE COLD FRONT WILL TRANSITION THROUGH THE CENTRAL PLAINS
TUESDAY NIGHT...BRINGING COOLER TEMPERATURES TO THE REGION AND A
CHANCE FOR PRECIPITATION. NEAR NORMAL HIGH TEMPERATURES WILL BE
EXPERIENCED ON WEDNESDAY...HOWEVER...SLIGHTLY BELOW NORMAL HIGH
TEMPERATURES WILL BE OBSERVED ACROSS THE CWA FOR THE REST OF THE
WORK WEEK. NORMAL HIGH TEMPERATURES FOR THIS TIME OF YEAR ARE AROUND
78 TO 82 DEGREES...AND FORECAST HIGHS FOR THURSDAY AND FRIDAY ARE
GOING TO BE LOWER TO MID 70S. TO NO SURPRISE...LOW TEMPERATURES WILL
HAVE A SIMILAR OUTCOME THIS WEEK.

A TRAILING COLD FRONT ASSOCIATED WITH AN ADVANCING TROUGH OVER
CANADA WILL EXTEND DOWN INTO THE CENTRAL PLAINS ON TUESDAY
EVENING/NIGHT...INCREASING CHANCES FOR PRECIPITATION AND POSSIBLY
SOME THUNDERSTORMS FOR WEDNESDAY MORNING. THESE STORMS COULD START
AS EARLY AS TUESDAY NIGHT IN THE VICINITY OF THE LOW LEVEL JET IF
ENOUGH MOISTURE CAN BE ADVECTED INTO THE REGION. THE EC AND THE GFS
ARE IN GOOD AGREEMENT WITH THE POSITIONING OF THE LOW LEVEL JET
ACROSS OUR SOUTHERN COUNTIES ON TUESDAY NIGHT...HOWEVER...GUIDANCE
IS SUGGESTING VERY LITTLE MOISTURE AT THIS TIME AS A DRY AIRMASS IS
PROGGED TO SIT OVER THE REGION UNTIL WEDNESDAY MORNING. STRONG OR
SEVERE THUNDERSTORMS ARE NOT FORECAST DUE TO A WEAK SHEAR
ENVIRONMENT AND VERY LITTLE INSTABILITY AT BEST. PRECIPITATION
CHANCES WILL CONTINUE INTO WEDNESDAY NIGHT AS A WEAK WAVE EJECTS OFF
THE ROCKIES AND SHOULD INTERACT WITH A STALLED BOUNDARY OVER THE
CENTRAL PLAINS. THIS IS WHERE THE EC AND AND GFS START TO DIFFER.
THE EC HAS PRECIPITATION CHANCES STICKING AROUND LONGER THAN THE
GFS. THIS IS A RESULT OF THE TWO MODELS PREDICTING DIFFERENT
SOLUTIONS TO THE SECONDARY WAVE MOVING ACROSS THE REGION. THE GFS
HAS A MORE SOUTHERN VORTICITY MAX AND HAS PRECIPITATION MOVING OUT
OF THE CWA BY THURSDAY AFTERNOON. THE EC HAS PRECIPITATION STICKING
AROUND UNTIL THURSDAY EVENING/NIGHT. KEPT A SLIGHT CHANCE OF POPS
ACROSS OUR SOUTHERN COUNTIES TO ACCOUNT FOR SOME PRECIPITATION
STICKING AROUND.

NEAR CRITICAL FIRE WEATHER DANGER WILL NEED TO BE WATCH EARLY NEXT
WEEK. CONFIDENCE IS NOT HIGH ENOUGH TO MENTION THESE CHANCES FOR
TUESDAY. RELATIVE HUMIDITY VALUES WILL BE VERY CLOSE TO THRESHOLD AS
20 TO 25 PERCENT RELATIVE HUMIDITY VALUES ARE CURRENTLY FORECAST
ACROSS THE CWA. WIND SPEEDS WILL BE STRONG ENOUGH AHEAD OF AN
APPROACHING COLD FRONT TO WARRANT MENTIONING IF RELATIVE HUMIDITY
VALUES DECREASE IN FUTURE ANALYSIS. WILL NOT MENTION FIRE WEATHER
DANGER IN THE HWO FOR TUESDAY AT THIS POINT...BUT IT SHOULD BE
MONITORED CLOSER AS NEXT WEEK APPROACHES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE/AVIATION...ADO
SHORT...WESELY
LONG...GUERRERO
Hazardous weather outlook, Sep 8, 7:30 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
730 AM CDT SAT SEP 8 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
730 AM CDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITY VALUES AND AT TIMES GUSTY NORTHWEST WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON...PRIMARILY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HOT...WINDY AND DRY WEATHER IS EXPECTED ON MONDAY WHICH WILL
RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT AND CONTINUE THROUGH
THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.